Nebraska, 2023

Drought in Nebraska, March 1 to 31, 2023

March 1 to 31, 2023 · NWS LBF · 26 events in 26 counties and zones

Drought conditions improved in March over the eastern Sandhills, however, there was some expansion and degradation of drought conditions in southwestern Nebraska by the end of March. All counties with the exception of Sheridan County had severe (D2) or worse drought conditions by the end of March.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Drought conditions improved in March over the eastern Sandhills, however, there was some expansion and degradation of drought conditions in southwestern Nebraska by the end of March. All counties with the exception of Sheridan County had severe (D2) or worse drought conditions by the end of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 28, 10:23 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 28, 10:23 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1023 PM CST Tue Feb 28 2023

...UPDATED AVIATION FORECAST DISCUSSION...

.SYNOPSIS...
Issued at 246 PM CST Tue Feb 28 2023

Key messages:

- A winter system will impact portions of southwest Nebraska on
Wednesday night and Thursday with accumulations up to 2 to 3 inches
south of I-80.

- Snow with light accumulations will return to northwest Nebraska on
Friday night and again on Monday night.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 246 PM CST Tue Feb 28 2023

The main concern heading into the short term will be a winter system
moving in across the central Plains on Wednesday night and Thursday.
Through Wednesday, mostly quiet conditions will prevail with clear
skies giving way to increasing clouds by Wednesday afternoon.
Precipitation will begin across the Panhandle by Wednesday evening
and spread eastward throughout the night and into Thursday. While
there is still some uncertainty in the track of this system,
confidence is increasing in the best potential for accumulating
snow being along and south of I-80. As far as timing goes, the
bulk of the snow will fall Thursday morning between 6am and Noon
CT, but even then, only around an inch is expected across the
extreme southern row of counties in our forecast area (Chase,
Hayes, Frontier). At this time, another half inch is anticipated
in this area giving a grand total of around 2 inches.

As previously mentioned, there is still some uncertainty in the
track of this system between models. While the going forecast seems
to be what the majority of the models are currently forecasting, we
are only getting into the period where the hi-res models are
starting give a solution to the system. While the latest NAM run
still shows a more northerly track, due to a less progressive upper
level wave, at this time it still remains an outlier among the
ensemble of models. A more definite track will become clearer over
the next day.

One thing that is certain, there will likely be an area of heavier
snowfall. At time time, the current forecast shows a broad-brush
of 1 to 2 inches of snow south of I-80. However, this system will
likely develop a well pronounced FGen band within it. Under this
band, one inch per hour snowfall rates are expected in addition to
locally higher amounts up to 4-5 inches, possibly even an inch or
more depending on how much convective banding can also occur.
These bands are often narrow and are obviously more difficult to
pinpoint where they will actually occur. As the storm progresses
Wednesday night, we'll be able to have a better idea at the exact
location of the potentially heavier snowfall. For now, just know
that there will be bands of higher snow somewhere within this
system.

In addition to snow, stronger easterly winds are possible Wednesday
night and into Thursday morning. Gusts up to 25 to 30 mph will cause
additional impacts to the region. Visibility reductions are possible
along with blowing and drifting snow across area roadways. Those
planning on traveling across southwest Nebraska on Thursday morning
should start making plans now to plan for potentially hazardous
driving.

.LONG TERM...(Thursday through Tuesday)
Issued at 246 PM CST Tue Feb 28 2023

Lingering snow will continue to push east Thursday evening,
completely exiting the area by Midnight Friday morning. Additional
accumulations of a tenth or two (0.1 or 0.2) are possible Thursday
evening before snow comes to an end. Weak high pressure will then
build into the region briefly bringing some quiet weather to western
and north central Nebraska for Friday.

A shortwave trough will bring a return to some light snow chances to
northwest Nebraska on Friday night and into Saturday morning.
Accumulations are uncertain, but it's a fast moving system which
should keep accumulations light.

Zonal flow will then set up across Nebraska for the remainder of the
weekend, keeping the few shortwaves out of the area until Monday. A
stronger trough will develop off to the west and pivot across
western Nebraska and South Dakota. Another round of light snow may
fall across northwest Nebraska again Monday night. At this time,
accumulations are uncertain.

For temperatures through the extended, highs will generally remain
in the mid 30s to upper 40s with Sunday being the warmest day where
temperatures may approach the low 50s for areas south of I-80. This
will be highly dependent on how much snow this area receives (from
Thursday) as a larger snowfall will will keep solar radiation at a
minimum lowering these temperatures a few degrees. Low temperatures
will remain in the 20s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1025 PM CST Tue Feb 28 2023

VFR conditions expected to prevail through Wednesday evening. Low
stratus will move into the area into Wednesday night, with CIGs
lowering into the end of the valid period. Lowered categories and
SN look to occur into Thursday morning, and future inclusion will
likely be needed.

Winds remain gusty from the west into Wednesday afternoon, with
gusts of 20 to 30kts anticipated. Winds then shift from westerly
to northerly into Wednesday evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Kulik
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Brown
Hazardous weather outlook, Feb 28, 3:05 PM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
305 PM CST Tue Feb 28 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-012115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
305 PM CST Tue Feb 28 2023 /205 PM MST Tue Feb 28 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A storm system affecting the Central Plains Wednesday night and
Thursday has the potential to produce up to two inches of snow
across southwest Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Boyd

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

With the exception of far northeastern Boyd County, severe (D2) drought conditions persisted through the end of March. Over northeastern Boyd County, moderate (D1) drought conditions remained unchanged through the end of the month. The cooperative observer at Lynch reported 0.14 inches of precipitation for March.

Drought, Holt

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Across northeastern Holt County, severe (D2) drought conditions persisted through the end of March. Over southeastern portions of the county, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of the month. Over the western half of Holt County, extreme (D3) drought conditions persisted in March. The cooperative observer at Atkinson 3SW reported 0.54 inches of precipitation in March. This was 0.72 inches below the normal of 1.26 inches. The cooperative observer at O'Neill reported 0.67 inches of precipitation for March. This was 0.84 inches below the normal of 1.51 inches.

Drought, Wheeler

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across far southwestern Wheeler County through the end of March. Across the remainder of the county, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of the month. The cooperative observer at Bartlett 1W reported 0.50 inches of precipitation for March. This was 0.85 inches below the normal of 1.35 inches.

Drought, Garfield

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over all of Garfield County through the end of March. The cooperative observer at Ericson 8WNW reported 0.50 inches of precipitation in March. This was 0.98 inches below the normal of 1.48 inches. The cooperative observer at Burwell reported 0.12 inches of precipitation in March. This was 1.26 inches below the normal of 1.38 inches.

Drought, Keya Paha

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Keya Paha forecast zone
Reported by
Drought Monitor
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions persisted over the western quarter of Keya Paha County through the end of March. Over the remainder of the county, severe (D2) drought conditions persisted through the end of the month. The cooperative observer at Springview 2NW reported 0.34 inches of precipitation in March.

Drought, Rock

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted through the end of March over all of Rock County.

Drought, Brown

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Across far northwestern Brown County, severe (D2) drought conditions persisted through the end of March. Across the remainder of the northern half of the county, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of the month. Over the southern half of the county, extreme (D3) drought persisted through the end of the month. The cooperative observer at Ainsworth reported 0.27 inches of precipitation for March. This was 0.93 inches below the normal of 1.20 inches. The cooperative observer at Elsmere 9ENE reported 0.53 inches of precipitation for March. This was 0.91 inches below the normal of 1.44 inches.

Drought, Loup

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Loup forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Loup County through the end of March.

Drought, Blaine

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted through the end of March over the northern third of Blaine County. Severe (D2) drought conditions persisted over the remainder of the county through the end of the month. The cooperative observer at Purdum reported 0.48 inches of precipitation for March. This was 0.69 inches below the normal of 1.17 inches.

Drought, Custer

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Custer County through the end of March. At the Broken Bow Airport, 0.22 inches of precipitation was reported for March. This was 0.94 inches below the normal of 1.16 inches. The cooperative observer at Callaway 8WSW reported 0.20 inches of precipitation in March.

Drought, Eastern Cherry

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Eastern Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Over far southeastern Cherry County, extreme (D3) drought conditions persisted through the end of March. Over portions of east central Cherry County, extreme (D3) drought improved to severe (D2) drought conditions by the end of the month. Over northeastern portions of the county, moderate (D1) drought conditions persisted. The cooperative observer at Valentine Lakes NWR reported 0.45 inches of precipitation in March. This was 0.59 inches below the normal of 1.04 inches. At the Valentine airport, 0.70 inches of precipitation fell in March. This was 0.31 inches below the normal of 1.01 inches.

Drought, Thomas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted over the northern half of Thomas County through the end of March. Across the southern half of the county, severe (D2) drought conditions persisted through the end of the month.

Drought, Logan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Logan County through the end of March. The cooperative observer at Stapleton 5W reported 0.69 inches of precipitation for March. This was 0.67 inches below the normal of 1.36 inches.

Drought, McPherson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted through the end of March over all of McPherson County.

Drought, Lincoln

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Over the eastern third and far northern portions of Lincoln County, severe (D2) drought conditions persisted through the end of March. Over central Lincoln County, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of the month. Over western and southwestern portions of the county, extreme (D3) drought conditions persisted through the end of the month. The cooperative observer at Wallace 2W reported 1.02 inches of precipitation in March. This was 0.14 inches above the normal of 0.88 inches. The cooperative observer at Hershey 5SSE reported 0.38 inches of precipitation for the month. This was 0.47 inches below the normal of 0.85 inches. At the North Platte Airport, 0.41 inches of precipitation fell. This was 0.59 inches below the normal of 1.00 inches. The cooperative observer at Brady reported 0.33 inches of precipitation for March.

Drought, Frontier

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Frontier forecast zone
Reported by
Drought Monitor
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over far eastern portions of Frontier County in March. Over the remainder of the county, extreme (D3) drought conditions persisted through the end of the month. The cooperative observer at Curtis reported 1.21 inches of precipitation in March. This was 0.28 inches above the normal of 0.93 inches. The cooperative observer at Eustis 2NW reported 0.64 inches of precipitation for March. This was 0.63 inches below the normal of 1.27 inches.

Drought, Hayes

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across all of Hayes County through the end of March. The cooperative observer at Hayes Center reported 1.32 inches of precipitation in March. This was 0.19 inches above the normal of 1.13 inches.

Drought, Western Cherry

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Western Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions continued over most of western Cherry County through the end of March. Across south central and central Cherry County, severe (D2) drought conditions persisted through the end of the month.

Drought, Hooker

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Over far northeastern Hooker County, extreme (D3) drought conditions persisted through the end of March. Over the remainder of the county, severe (D2) drought conditions persisted through the end of the month.

Drought, Grant

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across most of Grant County through the end of March. Across far northwestern portions of the county, moderate (D1) drought conditions persisted through the end of the month.

Drought, Arthur

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Across far southern portions of Arthur County, extreme (D3) drought conditions persisted through the end of March. Over the remainder of the county, severe (D2) drought conditions persisted through the end of the month. The cooperative observer at Arthur recorded 0.73 inches of precipitation for March. This was 0.40 inches below the normal of 1.13 inches.

Drought, Keith

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Keith forecast zone
Reported by
Drought Monitor
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across most of Keith County through the end of March. The exception was over far northeastern portions of the county where severe (D2) drought persisted through the end of the month. The cooperative observer at Kingsley Dam reported 0.70 inches of precipitation in March. This was 0.22 inches below the normal of 0.92 inches. The cooperative observer at Ogallala reported 0.64 inches of precipitation in March. This was 0.48 inches below the normal of 1.12 inches.

Drought, Perkins

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Perkins forecast zone
Reported by
Drought Monitor
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across most of Perkins County through the end of March. Over far western portions of the county, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of the month.

Drought, Chase

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted over most of Chase County through the end of March. Across far southwestern Chase County, severe (D2) drought conditions persisted through the end of the month. Over far northwestern portions of the county, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of the month. The cooperative observer at Imperial reported 0.50 inches of precipitation for March. This was 0.63 inches below the normal of 1.13 inches. At the Imperial airport, 0.61 inches of precipitation fell. This was 0.18 inches below the normal of 0.79 inches.

Drought, Deuel

When
March 1, 12:00 AM MST to March 31, 11:00 PM MST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted over the northern half of Deuel County in March. Over the southern half of the county, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of the month. The cooperative observer at Chappell reported 1.86 inches of precipitation for March.

Drought, Garden

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over the northern half of Garden County in March. Extreme (D3) drought conditions persisted over the southern half of the county through the end of the month. The cooperative observer at Crescent Lakes NWR reported 1.02 inches of precipitation in March. This was 0.18 inches above the normal of 0.84 inches. The cooperative observer at Oshkosh reported 1.62 inches of precipitation in March. This was 0.69 inches above the normal of 0.93 inches. The cooperative observer at Oshkosh 8SW reported 1.44 inches of precipitation in March. This was 0.32 inches above the normal of 1.12 inches. The cooperative observer at Oshkosh 10NE reported 1.38 inches of precipitation for March.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085845, 1085847, 1085850, 1085852, 1085853, 1085854, 1085856, 1085857, 1085859, 1085861, 1085864, 1085878, 1085909, 1085915, 1086071, 1086072, 1086073, 1085875, 1085885, 1085891, 1085918, 1086066, 1086067, 1086074, 1086075, 1086077.